Heavy Snow, Kalkaska
- When
- December 17, 4:00 PM EST to 10:00 PM EST
- Where
- Kalkaska forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.685, -85.090 (the zone’s center; the record gives no point)
An upper level disturbance moving through southern Michigan intensified lake effect snows in northwest Lower Michigan. Snowfall amounts of 10 to 15 inches were widespread across the Mancelona/Kalkaska/Kewadin area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An upper level disturbance moving through southern Michigan intensified lake effect snows in northwest Lower Michigan. Snowfall amounts of 10 to 15 inches were widespread across the Mancelona/Kalkaska/Kewadin area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 17, 3:40 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 340 PM EST WED DEC 17 2003 .SHORT TERM...LOW PRESSURE LOCATED NORTHEAST OF THE STATE WITH SHARP TROUGH STILL LINGERING BACK THROUGH SW LOWER MI. WATER VAPOR IMAGERY SHOWING MID LEVEL SHORTWAVE SLOWLY MOVING ACROSS SOUTHERN LAKE HURON AND INTO SOUTHERN ONTARIO. LAKE EFFECT SNOW SHOWERS STILL GOING STRONG OVER A GOOD PORTION OF NW LOWER MICHIGAN ALTHOUGH DISCRETE BANDING STRUCTURE HAS BECOME LESS DISCERNIBLE OVER THE LAST COUPLE HOURS. MOST INTENSE CONVECTIVE ELEMENTS CONTINUE TO IMPACT KALKASKA AND ANTRIM COUNTIES BUT INTENSITY HAS PICKED UP A BIT OVER REST OF BIG 5 COUNTIES AND DOWN INTO ROSCOMMON COUNTY. PHONE CALLS TO ANTRIM/KALKASKA COUNTY REVEALING A GENERAL 3-5 INCH SNOW ACCUMULATION SINCE THIS MORNING. FORECAST CONCERNS FOR TONIGHT CONTINUE TO BE WITH LAKE EFFECT SNOW SHOWERS/ASSOCIATED ACCUMULATIONS AND HEADLINES. LITTLE OR NO CHANGE FORECAST IN THE LOW LEVEL THERMAL STRUCTURE OVERNIGHT KEEPING DELTA TS AROUND |14C|. MESOETA MODEL SOUNDINGS STILL INSIST ON LOWER INVERSION HEIGHTS OVERNIGHT...BUT SUSPECT THAT ANY SUBSTANTIAL LOWERING WILL HOLD OFF UNTIL THURSDAY WHEN LOW/MID LEVEL RIDGING FINALLY BEGINS TO BUILD IN. INVERSION HEIGHTS ASIDE...BIGGEST CONTRIBUTOR FOR THE HEAVY LAKE EFFECT SNOW SHOWERS WE HAVE SEEN TODAY SEEMS TO BE THE OVERRIDING SYNOPTIC MOISTURE UP ABOVE THE INVERSION IN A NEARLY ISOTHERMAL LAYER SITTING AT -14C. THIS HAS ALLOWED VERY EFFICIENT SNOWFLAKE PRODUCTION WITHIN THE CLOUD LAYER AND BEEFED UP SNOW SHOWER INTENSITY. MODEL SOUNDINGS DEPICT THIS MOISTURE HOLDING ON THROUGH THE EVENING AND FINALLY DRYING OUT ABOVE THE INVERSION AND -10C ISOTHERM OVERNIGHT. SO BELIEVE THAT HEAVIER NW LAKE EFFECT SNOW SHOWERS WILL CONTINUE DURING THE EVENING AND FOCUSING ON THE BIG 5 COUNTIES (PARTICULARLY IN ANTRIM/KALKASKA COUNTIES) BEFORE LOW LEVEL WINDS VEER TO THE NNW OVERNIGHT. WILL GO WITH ANOTHER 3 TO 5 INCHES ACROSS ANTRIM/KALKASKA COUNTIES AND ANOTHER 2 TO 4 INCHES IN THE SURROUNDING COUNTIES. GIVEN THE SNOW THAT HAS ALREADY FALLING IN ANTRIM/KALKASKA COUNTIES HAVE DECIDED UP UPGRADE THE ADVISORY TO A WARNING FOR THOSE COUNTIES. ADAM && .LONG TERM...MAIN FOCUS THRU FRIDAY WILL BE TIMING THE NEXT CLIPPER SYSTEM INTO NRN MICHIGAN AND THE AMOUNT OF ENHANCEMENT THIS WILL PROVIDE IN COMBINATION WITH LAKE CONTRIBUTIONS. MODELS HAVE ACTUALLY TRENDED TOWARD A COLDER SOLUTION WITH RESPECT TO THE LOW LEVEL CAA THAT TAKES PLACE IMMEDIATELY BEHIND THE SERIES OF SHORT WAVES PROGGED TO IMPACT THE REGION BEGINNING LATE THURSDAY NIGHT THROUGH SATURDAY. THURSDAY AND THURSDAY EVENING...WEAK RIDGING TEMPORARILY BUILDS INTO THE WRN GREAT LAKES. SCATTERED SNOW SHOWERS WILL LINGER INTO THURSDAY MORNING ACROSS WRN SECTIONS OF THE CWA BEFORE DIMINISHING TO SCATTERED FLURRIES FOR THURSDAY AFTERNOON AND EVENING. WITH INVERSION HEIGHTS FALLING TO AROUND 3 KFT...FURTHER DRYING AT LOW LEVELS WITH INCREASING SUBSIDENCE AND 850 MB TEMPS WARMING TO AROUND -7 TO -8 C...EXPECT LESS THAN AN INCH OF ADDITIONAL ACCUMULATION THURSDAY MORNING FOR LOCATIONS TARGETED BY N/NW FLOW. EVEN THOUGH LOW CLOUDS WILL DECREASE...EXPECT SKIES WILL STAY MOSTLY CLOUDY WITH INCREASING MID LEVEL CLOUD AHEAD OF THE NEXT SYSTEM THURSDAY AFTERNOON AND EVENING. LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT...INITIAL SHORT WAVE ENTERS LAKE SUPERIOR AND UPPER MICHIGAN AFTER 00Z FRIDAY...REACHING OUR CWA AFTER MIDNIGHT. SYNOPTIC SNOW ON THE FRONT END OF THIS SYSTEM SHOULD BE MINOR GIVEN A LACK OF DEEP MOISTURE. SIGNIFICANT SNOWFALL WILL LIKELY WAIT UNTIL LOW LEVEL CAA TAKES PLACE BEHIND THE SYSTEM AND LAKE CONTRIBUTIONS BEGIN. 850 MB TEMPS DROP FROM -6 C AT 00Z FRIDAY TO -12 TO -14 C BY 06Z FRIDAY BEHIND THE FIRST SHORT WAVE. ANOTHER REINFORCING SHORT OF COLD AIR QUICKLY FOLLOWS AS ANOTHER WEAKER SHORT WAVE MOVES THRU EARLY SATURDAY...WITH 850 MB TEMPS DROPPING FURTHER TO -18 C BY 15Z FRIDAY. WIND TRAJECTORIES WILL BE NW ACROSS LAKES SUPERIOR AND MICHIGAN...PROVIDING PLENTY OF UPSTREAM PRECONDITIONING FOR ACCUMULATING SNOW ACROSS LOCATIONS TARGETED BY NW FLOW. WILL KEEP A CLOSE EYE ON THIS EVENT FOR THE POTENTIAL OF SIGNIFICANT ACCUMULATIONS IN THE SNOWBELT REGIONS. IN THE MEANTIME...WILL STICK WITH LIKELY POPS FOR ERN UPR AND NW LOWER MICHIGAN COUNTIES. SATURDAY THROUGH WEDNESDAY...MEDIUM RANGE MODELS ARE SIMILAR THROUGH 12Z MONDAY IN DRIVING THE PERSISTENT UPPER TROUGH OVER THE NE US NORTHWARD INTO ERN CANADA. MODELS THEN BEGIN TO DIVERGE IN SOLUTION WITH RESPECT TO THE EVOLUTION OF THE UPPER TROUGH THAT DIGS INTO THE CENTRAL US DURING THE FIRST PART OF NEXT WEEK. MRF KEEPS THE NRN AND SRN STREAM PHASED...CLOSING OFF A DEEPENING 500 MB LOW OVER THE UPPER MISSISSIPPI VALLEY BY 00Z WEDNESDAY...ROTATING THE UPPER LOW SE THROUGH THE OHIO VALLEY AND THEN PUSHING IT NE INTO NEW ENGLAND BY CHRISTMAS DAY. SCENARIO DEPICTED BY THE MRF WILL PUMP WARM AIR BACK WESTWARD INTO MICHIGAN AROUND THE UPPER LOW...WHICH SEEMS A BIT UNREALISTIC AT THIS POINT. ON THE OTHER HAND...ECMWF DEVELOPS A SPLIT FLOW BETWEEN THE NRN AND SRN STREAMS...WITH A GREATER EMPHASIS ON THE SRN STREAM ENERGY. HARD TO SAY IF THIS SOLUTION IS REALISTIC EITHER. THUS...WILL MAKE ONLY MINOR CHANGES TO THE FORECAST AT THIS POINT...MAINLY TO EDGE TEMPS UP A COUPLE OF DEGREES. STILL EXPECT A FAIRLY ACTIVE WEATHER PATTERN REGARDLESS OF WHICH MODEL VERIFIES. WILL KEEP SCATTERED TO NUMEROUS SNOW SHOWERS IN THE FORECAST THROUGH SATURDAY AS LAKE EFFECT WINDS DOWN WITH THE BUILDING SURFACE RIDGE AND ANTICYCLONIC FLOW. NRN MICHIGAN SHOULD SEE A BREAK IN THE ACTION SATURDAY NIGHT THROUGH SUNDAY EVENING UNDER THE INFLUENCE OF HIGH PRESSURE. WILL BRING A CHANCE OF SNOW BACK INTO THE FORECAST FOR OVERNIGHT SUNDAY AND CONTINUE IT THROUGH WEDNESDAY AS THE AFOREMENTIONED SYSTEM IMPACTS THE WRN GREAT LAKES. WILL DEFINITELY KEEP AN EYE ON THIS EVENT FOR TRACK...STRENGTH AND TIMING AS THE CHRISTMAS HOLIDAY DRAWS NEAR. EME && .APX WATCHES/WARNINGS/ADVISORIES...LAKE EFFECT SNOW WARNING TONIGHT...MIZ021-027. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 857 AM EST WED DEC 17 2003 MIZ008-015>036-041-042-181200- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD- 857 AM EST WED DEC 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SNOW SHOWERS WILL CONTINUE ACROSS PORTIONS OF EASTERN UPPER AND NORTHERN LOWER MICHIGAN...BUT GRADUALLY DIMINISH LATER TODAY AND TONIGHT. ACCUMULATIONS WILL GENERALLY BE LIGHT ALTHOUGH A FEW AREAS ALONG AND WEST OF U.S. 131 AND NORTH OF M-72 WILL SEE MODERATE SNOW ACCUMULATION TODAY. SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY EXPECT SNOW SHOWERS TO INCREASE IN COVERAGE LATER THURSDAY NIGHT AND CONTINUE INTO SATURDAY MORNING. THE BEST CHANCE FOR ACCUMULATING SNOWFALL IS WEST OF INTERSTATE 75 OVERNIGHT THURSDAY THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV OR HTTP://CRH.NOAA.GOV/APX (ALL LOWER CASE) SULLIVAN/ADAM
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329024, 5329025.